Format

Send to

Choose Destination
Complement Ther Med. 2019 Oct;46:44-46. doi: 10.1016/j.ctim.2019.07.011. Epub 2019 Jul 19.

Nutmeg overdose: Spice not so nice.

Author information

1
CUNY York College, Physician Assistant Program, Jamaica, NY, United States. Electronic address: bbeckerman@york.cuny.edu.
2
CUNY York College, Physician Assistant Program, Jamaica, NY, United States.

Abstract

BACKGROUND:

Nutmeg is a spice common to many kitchens around the world and is being used for many other reasons, such as an aphrodisiac, antimicrobial, antioxidant and analgesic, yet little is known about the toxic effects of nutmeg.

CASE REPORT:

A case is presented of a young male who took an overdose of nutmeg and presented via ambulance to the Emergency Department with multiple psychiatric and neurological symptoms. The case is described in detail, especially in regard to the prehospital and Emergency Department presentation. Emergency personnel should be aware of nutmeg toxicity due to its ability to mimic many other neurological, cardiac and psychiatric conditions. Therefore, increased awareness of this issue can help minimize the risk of misdiagnosis. The importance of communication between the Emergency personnel and the pre-hospital team is stressed. A discussion is included concerning the pathophysiology of nutmeg toxicity, its history, symptomatology, differential diagnosis and treatment.

KEYWORDS:

Mace; Magic; Myristica fragrans; Myristica oil; Myristicin; Nutmeg; Spice

PMID:
31519286
DOI:
10.1016/j.ctim.2019.07.011

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center